Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 244, NWS Charleston, WV

July 22, 2008McDowell County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 7:25 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 7:25 PM EDT (23:25 UTC)
Expired
Jul 22, 2008, 8:21 PM EDT
In force
56 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:25 PM EDTTSTM WND DMG5 W Welch, WVTREE DOWN ALONG HWY 52 IN RODERSVILLE.
Jul 22, 7:25 PM EDTTSTM WND DMGWelch, WVTREE DOWN ALONG HWY 52 IN WELCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 222325
SVRRLX
WVC047-109-230030-
/O.NEW.KRLX.SV.W.0244.080722T2325Z-080723T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
  SOUTHERN WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WELCH...AND MOVING EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELCH BY 730 PM EDT...
  6 MILES NORTH OF GARY BY 735 PM EDT...
  NORTHFORK BY 745 PM EDT...
  9 MILES SOUTH OF MULLENS BY 750 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
TUESDAY EVENING FOR SOUTHERN WEST VIRGINIA.

LAT...LON 3734 8174 3757 8176 3758 8131 3755 8130
      3752 8126 3753 8124 3751 8121 3749 8125
      3744 8129 3742 8128 3739 8132 3733 8137
TIME...MOT...LOC 2325Z 269DEG 25KT 3745 8162

$$

29
2 follow-up statements
000 
WWUS51 KRLX 230006
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE JUL 22 2008

WVC047-109-230030-
/O.CON.KRLX.SV.W.0244.000000T0000Z-080723T0030Z/
MCDOWELL WV-WYOMING WV-
806 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN WYOMING AND EAST CENTRAL MCDOWELL COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HERNDON...OR ABOUT 13 MILES WEST OF CAMP CREEK...MOVING
EAST AT 21 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3733 8149 3758 8154 3758 8131 3755 8130
      3752 8126 3753 8124 3751 8121 3749 8125
      3744 8129 3742 8128 3733 8137
TIME...MOT...LOC 0006Z 268DEG 19KT 3745 8132

$$

30
000 
WWUS51 KRLX 230021
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT TUE JUL 22 2008

WVC047-109-230030-
/O.CAN.KRLX.SV.W.0244.000000T0000Z-080723T0030Z/
MCDOWELL WV-WYOMING WV-
820 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYOMING AND EAST
CENTRAL MCDOWELL COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3733 8149 3758 8154 3758 8131 3755 8130
      3752 8126 3753 8124 3751 8121 3749 8125
      3744 8129 3742 8128 3733 8137
TIME...MOT...LOC 0020Z 268DEG 19KT 3738 8123

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:15 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 4:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT TUE JUL 22 2008

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CAUSE A CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. A COLD FRONT APPROACHES TONIGHT...EXITS
WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
18Z SFC ANALYSIS SHOWS FRONT IN PRETTY MUCH THE SAME PLACE IT HAS
BEEN OVER THE PAST 12 HOURS...NW OHIO THROUGH CENTRAL IN. LEFTOVER
DEBRIS CLOUDS FROM MORNING MCS HAS THINNED OUT NICELY PER LATEST
VIS SAT. MODELS ALL OVER THE PLACE WITH PLACEMENT OF ORGANIZED
CONVECTION...WITH GFS FOCUSING MORE ALONG THE FRONT IN CENTRAL OH.
LOCAL MODELS ALSO KEEP MOST OF CONVECTION NW OF CWA THIS
AFTERNOON. STILL EXPECT SOME CONVECTION TO FIRE OVER THE AREA THIS
AFTERNOON WITH INCREASING INSTABILITY AND LOW LEVEL CONV WITH ANY
BOUNDARIES FROM EARLIER MCS.

NAM...RUC...AND GFS BRING AN AREA OF CONVECTION THIS AFTERNOON
EASTWARD THROUGH KY...INITIATED FROM OUTFLOW BOUNDARY FROM EARLIER
MCS OVER WESTERN KY. LATEST VIS SHOWING THIS QUITE WELL...WITH
STORMS FIRING OVER SOUTH CENTRAL KY. EXPECT THIS ACTIVITY AND
ASSOCIATED MCV TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. A
MOVEMENT MORE TOWARD THE NE IS EXPECTED AS THIS AREA MOVES INTO
CWA TOWARD 00Z...AS H5 TROUGH SHARPENS. MAIN THREAT WITH
CONVECTION WOULD BE DAMAGING WIND. AS TROUGH SHARPENS...SFC FRONT
WILL BEGIN TO SAG SE...TAKING MOST OF WED TO CLEAR CWA. THIS
SPELLS ANOTHER ROUND OF CONVECTION TOMORROW AFTN WITH
FROPA...MAINLY EASTERN PORTIONS OF CWA.

CODED UP LIKELY POPS WITH MCV THIS EVENING AND EARLY TONIGHT AND
AGAIN WITH WITH FROPA ON WED. CHC POPS IN BETWEEN. FOR TEMPS
FOLLOWED CLOSE TO MET...WHICH SEEMS TO BE A GOOD COMPROMISE WITH
OTHER GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS HAVE MEAN UPPER TROUGH OVER SOUTHEAST CANADA AND THE
NORTHEASTERN U.S. THIS PERIOD. BY WEDNESDAY NIGHT...MOST OF THE
EFFECTS OF THE ABOVE MENTIONED SHORT WAVE AND COOL FRONT WILL HAVE
EXITED EAST OF OUR AREA. HIGH PRESSURE WITH MUCH DRIER AND LESS HUMID
AIR WILL DOMINATE THURSDAY INTO MOST OF THE DAY FRIDAY. AIR ALOFT
NOT COOL ENOUGH AND LOW LEVEL MOISTURE NOT HIGH ENOUGH TO SUPPORT
DIURNAL POPS. TEMPS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. WHILE A SERIES OF SHORT WAVES AND
REINFORCING SHOTS OF COOLER AIR WILL MOVE ACROSS OUR REGION THIS
PERIOD...TIMING AND EXACT TRACK OF THESE SYSTEMS THIS FAR OUT IS
DIFFICULT. HAVE CHOSEN...ALONG WITH HPC...TO FOCUS ON THE FRONTAL
BOUNDARY WHICH MEANDERS JUST SOUTH OF OUR AREA THIS PERIOD. THIS
KEEPS SOME CHANCE POPS IN THE FORECAST NEARLY EVERY DAY...ESPECIALLY
OVER THE SOUTH WHERE WAVES OF LOW PRESSURE WILL RIDE ALONG THE
FRONT. ANY SHORT WAVE/REINFORCING SHOT OF COOLER AIR TRAVERSING THE
UPPER TROUGH WILL FURTHER ENHANCE THE PROSPECTS FOR CONVECTION
ACROSS THE AREA. ONE THING IS ALMOST CERTAIN...NO HEAT WAVES OR
EXTENDED DRY PERIODS. TEMPERATURES NEAR NORMAL.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR SHOULD PREVAIL THROUGH THE AFT HRS AT MOST TAF SITES. WIDELY
SCT TSRA WILL DEVELOP ACROSS THE AREA THIS AFTN...BUT LOW CHC
AND LACK OF COVERAGE PREVENT FROM MENTIONING IN TAFS.

A MCV WILL APPROACH AREA FROM KY THIS EVENING...BRINGING TSRA TO
MAINLY THE SOUTHERN AND EASTERN SITES. EXPECT MVFR IN VIS/CEILINGS
WITH THIS COMPLEX AS IT TRAVERSES ACROSS THE SOUTH AND EAST FROM
02-06Z.

SFC FRONT WILL SLOWLY CROSS THE AREA FROM THE NW THROUGH THE DAY
ON WED...CONTINUING VIS RESTRICTIONS AS CONVECTION SHOULD DEVELOP
WITH SFC HEATING.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/... NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...30
Hazardous weather outlook, Jul 22, 5:14 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
514 AM EDT TUE JUL 22 2008

VAZ003-004-WVZ024-025-033>035-230915-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
514 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-230915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
514 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 6:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WILLIAMSON              37.72N 82.25W
07/22/2008  U0.75 INCH       MINGO              WV   PUBLIC

&&

NNNN
Local storm report, Jul 22, 6:51 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
651 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WHITMAN                 37.81N 82.03W
07/22/2008                   LOGAN              WV   PUBLIC

&&

NNNN
Local storm report, Jul 22, 7:13 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     HURLEY                  37.42N 82.02W
07/22/2008                   BUCHANAN           VA   FIRE DEPT/RESCUE

            TREES DOWN IN ROAD.

&&

ABEAVERS
Local storm report, Jul 22, 7:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
721 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             AVONDALE                37.41N 81.78W
07/22/2008  U0.75 INCH       MCDOWELL           WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:03 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood57 min
Jul 21, 10:03 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor57 min
Jul 22, 4:39 AM EDTSevere Thunderstorm WarningRLXWood36 min
Jul 22, 4:42 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood33 min
Jul 22, 5:00 AM EDTSevere Thunderstorm WarningRLXRitchie, Wirt30 min
Jul 22, 5:07 AM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wirt, Wood38 min
Jul 22, 6:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo43 min
Jul 22, 6:35 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo40 min
Jul 22, 6:38 PM EDTSevere Thunderstorm WarningRLXMcDowell52 min
Jul 22, 6:50 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan55 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.